Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Lubbock, TX

May 27, 2023Castro County, Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at May 27, 2023, 1:53 AM CDT for Castro County, Parmer County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2023, 1:53 AM CDT (06:53 UTC)
Expired
May 27, 2023, 5:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Castro County, TX, Parmer County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:33 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 27, 12:33 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1233 AM CDT Sat May 27 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 219 PM CDT Fri May 26 2023

Conditions at 2 PM continued to show a stable air mass across the
region in the wake of this morning's MCS. Visible satellite showed a
classic outflow boundary well S-SW of our area along a line from
Artesia, NM to Midland, TX. This feature has stalled along its
western half and should remain largely intact through the afternoon
and early evening, although low clouds across southeast NM are
proving quite stubborn and may not clear out in time for sufficient
destabilization. A few small cells have recently developed in
northern Lea County but should have a hard time surviving their
trek east into more stable air. This scenario is gaining support
from rapid refresh CAMs which lends itself to reduced PoPs in our
SW zones this evening despite an enhanced risk in this area per
SPC. Deeper convection already underway near Clines Corners, NM
would stand a better chance of tracking towards our NW zones later
this evening within 35-40 knots of WNW flow at H5. Add to this
another robust southeasterly LLJ across the Caprock tonight with
MUCAPEs around 1200 J/kg and the stage could be set for another
MCS tracking SE across our area. Feel the severe prospects are
best before midnight, although this will hinge on convective modes
and coverage.

Saturday is a considerable wild card pending the behavior of any
early morning convection and its potential to stabilize our area
once again for the remainder of the day. The current weak ridging in
place over the region is progged to wear down by Saturday afternoon
as a s/w trough ejects out of NM. Although kinematics in the mid and
upper levels will be become quite anemic with only 10-15 knots at
H5, southerly 850mb winds around 20 knots for much of the day will
boost PWATs to around 0.5"-0.75" above normal, mainly off the
Caprock. The HREF mean prefers this area for convection with heavy
rain to boot, whereas the non-CAM guidance is at odds with precip.
Given this reduced confidence, opted to scale back NBM's likely PoPs
in favor of a broad 50% mention. Prospects for organized severe will
be less given modest deep layer shear, but MLCAPEs around 1000 J/kg
could still breed some severe instances. High temps shouldn't stray
too far from today's cooler highs given increased clouds and moist
SSE winds.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 219 PM CDT Fri May 26 2023

A broad upper trough over the western US will continue to eject
shortwaves over our area through this weekend allowing for the
shower and thunderstorm chances to continue. A weak ridge axis will
be displaced by a more potent shortwave Saturday evening. Shear
remains lacking, topping out only about 30 kts. However as seen much
of this week, instability and moisture parameters are great enough
such that severe weather cannot be ruled out. Mostly cloudy skies
are expected for Sunday, however synoptic model SBCAPE still is
averaging around 2500 J/kg by the afternoon hours. As such, another
round of showers and thunderstorms will track generally west to east
across the area and again a few storms may be severe. Southeasterly
surface flow will persist through late evening providing good
moisture advection. As an upper low over the Carolinas begins to
shift eastward Monday, another upper low will track southward over
California allowing for slightly more ridging over west Texas.
Shortwaves will not be as prevalent and thus the thunderstorm threat
looks to be minimal at this time for Monday and Tuesday. The trough
will start moving eastward on Wednesday, with Thursday looking to be
the next best chance after this weekend for any significant severe
weather. Otherwise outside of convective activity, partly cloudy
skies and highs in the upper 70s to mid 80s will be in store for
next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Sat May 27 2023

VFR conditions are expected through the forecast period at KCDS.
low MVFR to IFR ceilings are possible at KPVW and KLBB during the
overnight hours and through tomorrow morning when showers and
thunderstorms are over or in the vicinity of both terminals.
Thunderstorms should be east of KPVW and KLBB by late afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....19
AVIATION...55
Hazardous weather outlook, May 26, 11:36 AM CDT, 14 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1136 AM CDT Fri May 26 2023

TXZ021>044-271645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Fri May 26 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop in eastern New Mexico this
afternoon and move southeast into the western South Plains and far
southwest Texas Panhandle by this evening. Additional rounds of
storms are possible overnight over much of the outlook area. Any of
these could become severe with hail to two inches in diameter and
wind gusts around 70 mph. Localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Saturday through Thursday.
Some storms this weekend may be severe with large hail and damaging
winds. Heavy rainfall may also result in localized flash flooding.
While a slight chance of thunderstorms still exists Monday and
Tuesday, the pattern looks more favorable for potential severe
weather by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 26, 8:58 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
858 PM CDT Fri May 26 2023

TXZ021-270230-
Parmer TX-
858 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of central Parmer
County through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bovina, or 9 miles west of Friona, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friona and Bovina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 10295 3466 10298 3474 10271 3447 10266
TIME...MOT...LOC 0157Z 261DEG 8KT 3459 10288

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07
Special weather statement, May 26, 9:27 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
927 PM CDT Fri May 26 2023

TXZ021-270300-
Parmer TX-
927 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Parmer
County through 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bovina, or 8 miles south of Friona, moving southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 10253 3441 10253 3431 10259 3431 10262
      3447 10287 3463 10277
TIME...MOT...LOC 0226Z 294DEG 11KT 3453 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07
Special weather statement, May 26, 9:59 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
959 PM CDT Fri May 26 2023

TXZ021-022-270330-
Castro TX-Parmer TX-
959 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Parmer
and western Castro Counties through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lazbuddie, or 10 miles southeast of Friona, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dimmitt and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 10268 3461 10270 3467 10233 3440 10230
TIME...MOT...LOC 0259Z 266DEG 17KT 3453 10260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:29 PM CDTSpecial Weather StatementLUBParmer31 min
May 26, 7:57 PM CDTSevere Thunderstorm WarningLUBParmer63 min
May 26, 8:21 PM CDTFlash Flood WarningLUBParmer3 hr
May 26, 8:58 PM CDTSpecial Weather StatementLUBParmer32 min
May 26, 9:27 PM CDTSpecial Weather StatementLUBParmer33 min
May 26, 9:39 PM CDTFlash Flood WarningLUBParmer3 hr
May 26, 9:59 PM CDTSpecial Weather StatementLUBCastro31 min
May 27, 2:06 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley29 min
May 27, 2:11 AM CDTSevere Thunderstorm WarningLUBParmer34 min
May 27, 2:13 AM CDTSevere Thunderstorm WarningLUBCastro21 min
May 27, 3:02 AM CDTSevere Thunderstorm WarningLUBCastro, Swisher43 min
May 27, 3:18 AM CDTAreal Flood AdvisoryLUBCastro, Swisher2 hr
May 27, 3:37 AM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Swisher53 min
May 27, 10:48 AM CDTFlood WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more12 hr
May 27, 11:21 AM CDTRiver Flood WarningLUBChildress2 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.